West Virginia, 2016Winter Weather in West Virginia, January 8, 2016
January 8, 2016 · NWS RLX · 9 events in 9 counties and zones
After a clear night, clouds increased during the predawn hours and light rain developed during the early morning. Pockets of freezing rain occurred at the onset, mainly in sheltered valleys.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a clear night, clouds increased during the predawn hours and light rain developed during the early morning. Pockets of freezing rain occurred at the onset, mainly in sheltered valleys. Several accidents occurred during the morning. A fire truck in Charleston was damaged and 2 fire fighters were injured on icy Sugar Creek Road. They were responding to a vehicle that had slid off the road and into the adjacent creek. Route 2 near Ravenswood was temporarily closed due to the ice. Accidents occurred near Mineralwells and along Route 68 near Lubeck.
As the rain continued temperatures rose above freezing in those colder pockets.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 8, 3:17 AM EST, 4 hours 13 minutes earlier.
Area forecast discussion, Jan 8, 3:17 AM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
317 AM EST FRI JAN 8 2016
.SYNOPSIS...
WEAK WARM FRONT PASSES TODAY. STRONGER LOW PRESSURE WHIPS COLD
FRONT THROUGH LATE SATURDAY NIGHT. BLUSTERY AND COLDER SUNDAY.
CLIPPER TYPE SYSTEM FOR MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
THIN VEIL OF SUB-FREEZING AIR LINGERS NORTH OF A LINE THAT EXTENDS
FROM HUNTINGTON TO CHARLESTON. EXPECT MOST OF THIS AIR TO ERODE AS
WARM ADVECTION OCCURS THIS MORNING AS A WARM FRONT APPROACHES.
SO...FAIRLY CONFIDENT FREEZING RAIN WILL NOT BE AN ISSUE THIS
MORNING. IF IT DOES OCCUR...OUR SE OHIO COUNTIES WOULD BE MOST AT
RISK. AN ISOLATED SLICK SPOT HERE OR THERE MAY BE AN ISSUE THERE.
OTHER THAN THAT CONCERN THE REST OF THE DAY SHOULD BE FAIRLY
PLEASANT FOR JANUARY WITH TEMPERATURES APPROACHING 50.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
AN ACTIVE PATTERN THIS WEEKEND TRANSITIONS THE REGION BACK INTO
WINTER. THE DAYLIGHT HOURS ON SATURDAY ARE LOOKING MILD AND MAINLY
DRY WITH STRONG SE FLOW DEVELOPING. SO WHILE SOME HIGH CLOUDS WILL
BE AROUND...TEMPS WILL STILL BE ABLE TO MAKE IT INTO THE 50S DUE
TO SE DOWNSLOPING COMPRESSIONAL WARMING EFFECTS. SOME AREAS IN THE
BANANA BELT JUST E OF I 79 CORRIDOR INCLUDING CRW WILL MAKE A RUN
TOWARD 60. IT WILL TURN BREEZY IN THE MOUNTAINS...PARTICULARLY
ACROSS SE WV WHERE SOME 20 KT GUSTS WILL BE REALIZED. A PSUEDO
WARM FRONT/OCCLUSION WILL CROSS SATURDAY EVENING AS LOW PRESSURE
TRACKS THRU THE OH VALLEY. A BAND OF SHRA WILL MARCH THRU THE AREA
WITH THE FRONT WITH BREEZY CONDITIONS DEVELOPING OVER THE ENTIRE
AREA. A STRONG LLJ WILL ALLOW WINDS TO PICK UP IN THE DRY SLOW
LATE SATURDAY NIGHT...BEFORE CAA ARRIVES SUNDAY MORNING.
FOR SUNDAY...THE LOW PRESSURE WILL HEAD FOR THE E LAKES AS THE
ASSOCIATE UPPER TROF AXIS SWINGS THRU. THIS WILL ALLOW SHRA TO
MOVE BACK INTO THE AREA FROM THE W COINCIDING WITH CAA ALOFT.
DESPITE SOME HEALTHY DROPS AT H85...LLVL TEMPS WILL BE SLOW TO
COME DOWN SUNDAY MORNING. THIS WILL DELAY THE TRANSITION TO SHSN
OVER THE LOWLANDS A BIT. AS IT STANDS RIGHT NOW...LOOKING AT A
TRANSITION FROM SW TO NE WITH MOST PLACES HAVING SWITCHED OVER BY
MIDDAY AT THE LATEST. TEMPS WILL DROP INTO THE LOWER 30S IN THE
AFTERNOON WITH SOME 20S SHOWING UP IN THE MOUNTAINS. SHSN WILL
CONTINUE THRU THE AFTERNOON AS NW FLOW ALOFT SETS UP TO ENHANCE
THE SHSN OVER THE FAVORED AREAS IN THE MOUNTAINS. SOME COATINGS
MAY BE REALIZED OVER THE LOWLANDS WITH A FEW INCHES IN THE
MOUNTAINS BY 00Z SUNDAY. IT WILL CONTINUE TO BE WINDY WITH GUSTS
25 TO 30 KTS COMMON ON STRONG CAA AND A TIGHT PRESSURE GRADIENT.
THIS WILL MAKE FOR WIND WHIPPED SHSN AND REDUCED VSBY FROM TIME TO
TIME.
FROM THERE...THE SHSN WILL BEGIN TO WIND DOWN AS THE TROF LIFTS
OUT AND DRY AIR ADVECTS IN FROM THE SW. STILL...COULD SEE ANOTHER
INCH IN THE N MOUNTAINS BEFORE TAPERING OFF. THE SKY WILL CLEAR
OVERNIGHT SUNDAY OUTSIDE OF THE MOUNTAINS BUT WITH A BL
WIND...THINK TEMPS MAY NOT REALIZE THEIR POTENTIAL...GENERALLY
BOTTOMING OUT IN THE LOWER 20S...WITH TEENS IN THE HIGH TERRAIN.
SUNSHINE RETURNS ON MONDAY WITH THE WINDS SLACKENING. IT WILL
REMAIN COLD WITH HIGHS GENERALLY HOVERING AROUND THE FRZ MARK IN
THE LOWLANDS AND TEENS AND 20S IN THE HIGH ELEVATION MOUNTAINS.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
THE LONG TERM BEGINS WITH A STRONG SURFACE LOW MOVING AWAY FROM THE
FORECAST AREA...AND COLD AIR SURGING IN. PRECIP SHOULD BE PRETTY
MUCH ALL SNOW TO START THE PERIOD. POPS WILL GRADUALLY DECREASE
THROUGH SUNDAY NIGHT INTO MONDAY...LINGERING THE LONGEST IN THE
NORTHERN MOUNTAINOUS COUNTIES. BRIEF HIGH PRESSURE SINKS THROUGH
MONDAY AND MONDAY NIGHT BEFORE A CLIPPER SYSTEM LOOKS LIKE IT WILL
BRING SOME SNOW LATE TUESDAY INTO TUESDAY NIGHT. INCREASED POPS FOR
THIS...AS THE GFS HAS CHANGED FROM YESTERDAY AND NOW AGREES WITH THE
ECMWF. TEMPERATURES REMAIN BELOW AVERAGE THROUGH THE PERIOD. TUESDAY
LOOKS LIKE THE WARMEST AFTERNOON...BUT STILL A BIT BELOW NORMAL FOR
MID JANUARY.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
VFR NOW...MVFR EXPECTED IN LIGHT RAIN THIS MORNING AS WARM FRONT
PASSES THROUGH AREA BEFORE RETURNING TO VFR THIS AFTERNOON.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...
ALTERNATE SCENARIOS: VSBY MAY BRIEFLY DROP BLO 3 MILES IN RAIN
TODAY. MVFR CIGS MAY LINGER OR DISSIPATE FROM TAFS.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE FRI 01/08/16
UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
EST 1HRLY 01 02 03 04 05 06 07 08 09 10 11 12
CRW CONSISTENCY H H H H H H H H M M M M
HTS CONSISTENCY H H H H H M M M M M M M
BKW CONSISTENCY H H H H H H H H M M M M
EKN CONSISTENCY H H H H H H H H H H H M
PKB CONSISTENCY H H H H H H H H H M M M
CKB CONSISTENCY H H H H H H H H H H H M
AFTER 06Z SATURDAY...
IFR IN RAIN SHOWERS LATE SATURDAY INTO SUNDAY MORNING...THEN IN WIND BLOWN SNOW
SHOWERS ACROSS MOUNTAIN COUNTIES SUNDAY AFTERNOON AND EVENING.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...30/JW
NEAR TERM...JW
SHORT TERM...30
LONG TERM...MZ
AVIATION...JW
Hazardous weather outlook, Jan 8, 2:36 AM EST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
236 AM EST FRI JAN 8 2016
OHZ066-067-075-076-083>086-WVZ007>011-014>020-026>032-035>040-046-
047-090745-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
236 AM EST FRI JAN 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO
AND MUCH OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
AT THE ONSET OF THE LIGHT RAIN THIS MORNING...SOME VALLEYS MAY
STILL BE AT...OR SLIGHTLY BELOW FREEZING. AS A RESULT...SOME
POCKETS OF FREEZING RAIN COULD OCCUR FOR A BRIEF TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-024-025-033-034-
090745-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-LINCOLN-MINGO-LOGAN-MCDOWELL-WYOMING-
236 AM EST FRI JAN 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA...AND PORTIONS OF SOUTHERN
WEST VIRGINIA AND WESTERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Weather, Kanawha
- When
- January 8, 7:30 AM EST to 10:00 AM EST
- Where
- Kanawha forecast zone
- Injuries
- 0 direct, 2 indirect
- Property damage
- $100,000
- Reported by
- 911 Call Center
- Coordinates
- 38.337, -81.528 (the zone’s center; the record gives no point)
Winter Weather, Putnam
- When
- January 8, 7:30 AM EST to 10:00 AM EST
- Where
- Putnam forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 38.509, -81.909 (the zone’s center; the record gives no point)
Winter Weather, Mason
- When
- January 8, 7:30 AM EST to 10:00 AM EST
- Where
- Mason forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 38.770, -82.026 (the zone’s center; the record gives no point)
Winter Weather, Jackson
- When
- January 8, 8:00 AM EST to 10:30 AM EST
- Where
- Jackson forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 38.835, -81.675 (the zone’s center; the record gives no point)
Winter Weather, Roane
- When
- January 8, 8:00 AM EST to 10:30 AM EST
- Where
- Roane forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 38.714, -81.348 (the zone’s center; the record gives no point)
Winter Weather, Wirt
- When
- January 8, 8:00 AM EST to 11:00 AM EST
- Where
- Wirt forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 39.022, -81.379 (the zone’s center; the record gives no point)
Winter Weather, Wood
- When
- January 8, 8:30 AM EST to 11:30 AM EST
- Where
- Wood forecast zone
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 39.211, -81.515 (the zone’s center; the record gives no point)
Winter Weather, Pleasants
- When
- January 8, 10:00 AM EST to 12:00 PM EST
- Where
- Pleasants forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 39.371, -81.161 (the zone’s center; the record gives no point)
Winter Weather, Ritchie
- When
- January 8, 10:00 AM EST to 12:00 PM EST
- Where
- Ritchie forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 39.178, -81.063 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, January 8, 20161 death · 1 event
- Hail in Texas, January 8 to 9, 2016$69,000 · 2.5 in hail · 12 events
- Winter Weather in Ohio, January 8, 2016$75,000 · 6 events
- Dense Fog in California, January 8, 20169 events
- Winter Weather in West Virginia, January 8 to 9, 20169 events
- Hail and Damaging Winds in Louisiana, January 8, 20161.25 in hail · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 8 to 9, 20166 events
- Winter Storm in Colorado, January 8, 20165 events
- Hail in Louisiana, January 8 to 9, 20161.5 in hail · 5 events
- Dense Fog in Virginia, January 8, 20164 events
- Hail in Texas, January 8, 20161.5 in hail · 3 events
- Winter Weather in Maryland, January 8 to 9, 20162 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 607188, 607190, 607191, 607192, 607193, 607194, 607195, 607211, 607212.